Georgia, 2016Hail and Damaging Winds in Georgia, June 29 to 30, 2016
June 29 to 30, 2016 · NWS FFC · 4 events in 4 counties and zones
A moderately unstable airmass and a lingering stationary front across the region resulted in isolated severe thunderstorms across North and Central Georgia during the afternoon and evening each day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable airmass and a lingering stationary front across the region resulted in isolated severe thunderstorms across North and Central Georgia during the afternoon and evening each day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 29, 7:36 PM EST, 54 minutes earlier.
Area forecast discussion, Jun 29, 7:36 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
836 PM EDT WED JUN 29 2016
.PREV DISCUSSION... /Issued 247 PM EDT WED JUN 29 2016/
SHORT TERM /Tonight through Thursday Night/...
The latest SPC mesoanalysis of CAPE clearly shows the highest
values across the southern tier with 2500 to near 3000 J/KG of
energy to work with. Interestingly...similar values now over
central Alabama where convection is blossoming all the way to
north of the I20 corridor. Lesser values over north central and
north GA but will need to monitor closely if these values creep up
as well leading to more convection than first thought. Currently
have 20 pops in the grids for the Atlanta metro but if trends
continue will need to bump these up. Otherwise...have 60 pops for
the extreme south where still think there is an opportunity for
for enhanced development given instability and boundary in place.
For tonight...convection could hold on for the first part of the
overnight. Models also show a developing SW flow aloft that allows
for some upglide and enhanced clouds for portions of North GA. To
the south of the boundary lower cigs and vsby possible but have
limited to just patchy fog in the grids for now.
For Thu...not much change in the moisture profile anticipated with
precipitable water values well under an inch over NW GA keeping
pops at nil while extreme southern sections will be pushing 2 plus
inches again. Will indicate a sharp pop gradient due to this and
introduce some likely pops for the last tier of counties
southward. Given fluctuation in trough axis anticipated...would
not take much to shift this enhanced pop axis further north so
will need to be monitored closely.
Deese
LONG TERM /Thursday Night through Tuesday/...
Only tweaks to the long term based on the latest guidance.
BDL
Previous Discussion...
The eastern trough will hold through the end of the week...then
flatten and lift north putting the CWA in a light westerly flow.
Several impulses will move through the upper flow. With abundant
surface moisture continuing over the CWA...expect scattered
showers and thunderstorms to develop...mainly during the afternoon
and evening hours. Probabilities will increase...especially across
north GA...this weekend and into early next week as a surface
trough moves out of the Tennessee Valley and stalling over the
CWA.
17
&&
.AVIATION...
00Z Update...
SHRA/TSRA diminishing across the area with the loss of daytime
heating. Clouds are FEW to SCT across the are but the models are
showing some BKN050 moving in over the area between 02z-08z.
continued with earlier thinking on the timing of it moving into
the ATL area by 03z. winds are mainly out of the NW but wind
speedsare 5kt of less so seeing some VRB at times. will continue
to see light winds overnight with the winds turning to the W/SW
shortly after day break. wind speeds will stay 10kt or less
through the period. May see some isolated SHRA/TSRA pop back up
again Thu afternoon so threw in a PROB30 between 19z-23z Thu. will
need to see just how far the drier air moves into N GA to see if
we need to increase that PROB group to a TEMPO or get rid of it
all together.
//ATL Confidence...00Z Update...
High confidence on all elements except medium confidence on Mid
level clouds overnight.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 91 71 93 / 20 30 30 20
Atlanta 71 90 72 91 / 20 30 30 20
Blairsville 62 85 62 87 / 10 20 20 20
Cartersville 65 90 67 92 / 20 20 20 10
Columbus 73 91 72 91 / 20 40 40 20
Gainesville 70 89 70 90 / 20 30 30 20
Macon 71 91 72 92 / 20 50 50 20
Rome 65 92 66 93 / 10 20 20 10
Peachtree City 68 90 69 91 / 20 30 30 20
Vidalia 73 90 74 90 / 40 60 60 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...01
Hazardous weather outlook, Jun 29, 2:41 AM EST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EDT WED JUN 29 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
341 AM EDT WED JUN 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED STRONG STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
PARTS OF NORTH AND CENTRAL GEORGIA.
A WEAK TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL REMAIN
NEARLY STATIONARY THROUGH TONIGHT. THIS WILL KEEP A CHANCE OF
THUNDERSTORMS OVER PARTS OF NORTH AND CENTRAL GEORGIA...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...AND GENERALLY SOUTH OF A
LINE FROM BLUE RIDGE TO CEDARTOWN. A FEW OF THESE STORMS COULD
BECOME STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND LOCALIZED
HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE CHANCE OF
THUNDERSTORMS BECOMES BETTER SATURDAY THROUGH MONDAY AS A WEAK
SURFACE TROUGH OF LOW PRESSURE MOVES OUT OF THE TENNESSEE VALLEY
AND STALLS ACROSS NORTH GEORGIA. A FEW STORMS COULD BECOME STRONG
EACH AFTERNOON AND EVENING WITH THE MAIN THREATS BEING GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALIZED HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 29, 3:26 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT WED JUN 29 2016
GAZ113-292115-
TOOMBS GA-
426 PM EDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOMBS COUNTY UNTIL 515
PM EDT...
AT 426 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GORDONIA ALTAMAHA STATE PARK TO NEAR ALSTON...AND
MOVING SOUTH AT 15 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR
CROSSING...JOHNSON CORNER...TOOMBS CENTRAL...ROCK SPRINGS...SOUTH
THOMPSON...ENGLISH EDDY...NEW BRANCH...MCNATT FALLS AND GRAYS
LANDING.
LAT...LON 3192 8223 3191 8225 3193 8226 3194 8228
3193 8230 3195 8231 3193 8231 3194 8238
3196 8238 3195 8239 3196 8240 3195 8240
3197 8243 3196 8246 3197 8248 3211 8246
3218 8219 3191 8223
TIME...MOT...LOC 2026Z 351DEG 14KT 3211 8221 3205 8244Special weather statement, Jun 29, 4:06 PM EST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT WED JUN 29 2016
GAZ113-292130-
TOOMBS GA-
506 PM EDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOMBS COUNTY UNTIL 530
PM EDT...
AT 505 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR GORDONIA ALTAMAHA STATE PARK TO NEAR PLANT
HATCH...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
ELECTRICAL APPLIANCES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY. LOCALIZED FLOODING IN LOW LYING AND POOR
DRAINAGE AREAS IS ALSO LIKELY. MOTORISTS SHOULD SLOW DOWN
AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
HYDROPLANING. WHEN WATER COVERS THE ROAD...REMEMBER TO
TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
JOHNSON CORNER...ENGLISH EDDY...NEW BRANCH AND GRAYS LANDING.
LAT...LON 3192 8223 3191 8225 3193 8226 3194 8228
3193 8230 3195 8231 3193 8231 3194 8238
3196 8238 3195 8239 3196 8240 3195 8240
3197 8243 3197 8246 3214 8219 3191 8223
TIME...MOT...LOC 2105Z 302DEG 8KT 3207 8219 3198 8233Special weather statement, Jun 29, 8:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
925 PM EDT WED JUN 29 2016
GAZ025-027-036>038-047-049-300200-
MADISON GA-MORGAN GA-OGLETHORPE GA-OCONEE GA-CLARKE GA-JACKSON GA-
WALTON GA-
925 PM EDT WED JUN 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR MADISON...NORTHWESTERN MORGAN...
NORTHWESTERN OGLETHORPE...OCONEE...CLARKE...SOUTHEASTERN JACKSON AND
WALTON COUNTIES UNTIL 1000 PM EDT...
AT 924 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR DANIELSVILLE TO NEAR GOOD HOPE...AND MOVING EAST
AT 10 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. WHEN WATER COVERS
THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
MONROE...JEFFERSON...COMMERCE...WATKINSVILLE...DANIELSVILLE...ATHENS.
.. LOGANVILLE...ARCADE...NICHOLSON...COMER...WINTERVILLE...BOGART...N
ORTH HIGH
SHOALS...COLBERT...BOSTWICK...ARNOLDSVILLE...ILA...BETWEEN...GOOD
HOPE AND BISHOP.
LAT...LON 3417 8310 3411 8303 3410 8303 3367 8349
3379 8393 3392 8379 3389 8376 3392 8368
3391 8365 3397 8354 3404 8357 3405 8366
3419 8351
TIME...MOT...LOC 0124Z 264DEG 9KT 3411 8329 3376 8364Thunderstorm Wind, Oconee
- When
- June 29, 8:30 PM EST to 8:40 PM EST
- Where
- Oconee County, Bogart
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -83.530
The Oconee County Emergency Manager reported several trees blown down across northern portions of the county, mainly around the Bogart area.
Hail, Monroe
- When
- June 30, 4:05 PM EST to 4:15 PM EST
- Where
- Monroe County, 0.48 mi N of High Falls
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.177, -84.019
The public reported quarter sized hail along High Falls Road around Towaliga River Drive.
Thunderstorm Wind, Jasper
- When
- June 30, 4:30 PM EST to 4:45 PM EST
- Where
- Jasper County, 1.24 mi WNW of Kelly to 0.69 mi S of Kelly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.435, -83.651
The Jasper County 911 center reported trees blown down on Barr Bridge Road and on Johnny Fears Road near Shady Dale.
Thunderstorm Wind, Clarke
- When
- June 30, 5:15 PM EST to 5:30 PM EST
- Where
- Clarke County, 0.18 mi ESE of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 33.949, -83.377
The public reported several 1 to 3 foot diameter trees were snapped by wind between Baxter Street and Sanford Drive on the University of Georgia campus.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, June 29, 2016$81,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 29, 2016$162,000 · 1.25 in hail · 7 events
- Damaging Winds in Arizona, June 29, 2016$45,000 · 62 kt wind · 4 events
- Flood and Damaging Winds in Massachusetts, June 29, 2016$40,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, June 29, 2016$35,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Missouri, June 29 to 30, 2016$3,000 · 1 in hail · 17 events
- Flash Flooding in California, June 29 to 30, 2016$18,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 29, 20161.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, June 29, 20161.75 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 2016$1,000 · 68 kt wind · 10 events
- Hail and Damaging Winds in Nebraska, June 29, 20161 in hail · 10 events
- Damaging Winds in South Dakota, June 29, 201670 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649076, 649077, 649078, 649079.